Colorado, 2019

Hail in Colorado, August 13, 2019

August 13, 2019 · NWS BOU · 10 events in 3 counties and zones

Severe thunderstorms produced large hail, from quarter to golfball size, over Larimer and Weld counties. A strong storm produced hail up to nickel size in Boulder County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced large hail, from quarter to golfball size, over Larimer and Weld counties. A strong storm produced hail up to nickel size in Boulder County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 13, 6:15 PM MST, 2 hours 29 minutes earlier.

Area forecast discussion, Aug 13, 6:15 PM MST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
715 PM MDT Tue Aug 13 2019

.UPDATE...
Issued at 715 PM MDT Tue Aug 13 2019

A strong outflow boundary is pushing west across the Front Range
at this time. Dew points behind the boundary are in the upper 50s
to lower 60s. Many of the Convective Allowing Models (CAMs) show a
few strong to severe storms forming 9pm to 11pm along the Front
Range, including several past hours of the HRRR model. Going
forecast and messaging that strong to severe storms will remain
possible for the Front Range Urban Corridor through the evening
appears on track.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 316 PM MDT Tue Aug 13 2019

Severe thunderstorms with multiple tornadoes, large hail and
damaging wind gusts are ongoing across far eastern Colorado
mainly in Goodland's CWA. An outflow boundary from these storms
will push westward this evening pushing up against the foothills
around 02Z. High resolution models are starting to come into
better agreement that storms will develop mainly over Boulder and
Larimer Counties so I increased QPF and POPs over these counties.
These storms may be able to tap into most unstable CAPE of 2000 to
3000 j/kg and produce large hail. The unusual timing of this
potential for hail may throw people off so we have been trying to
emphasize this threat a bit.

The aforementioned outflow boundary will bring in moist air with
dew points in the low to mid 60s to the plains and urban corridor
tonight. Patchy fog and low stratus will likely develop mainly on
the north side of the Denver metro to the eastern plains.

The low clouds will keep the moisture in place across the plains
during the day tomorrow. Moderate to strong instability will be in
place tomorrow with mixed layer CAPE between 2500 to 3000 j/kg
along with deep layer shear around 35-45 knots. Considering these
parameters, strong to severe storms will be possible across lower
elevations with large hail and damaging wind gusts the primary
threats. The limiting factor will again be the forcing. Models
don't show a shortwave and may even indicate some weak NVA. This
may be why models seem a bit bearish on the coverage of storms
tomorrow. Therefore, there is low confidence in the thunderstorm
threat tomorrow. Otherwise, I lowered highs tomorrow a few degrees due
to the morning clouds and better moisture in place.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 316 PM MDT Tue Aug 13 2019

Thunderstorms will diminish late Wednesday night from northwest
to southeast. Storms could stick around past midnight over the far
eastern plains. Forecast soundings indicate instability and
moisture will remain sufficient with only a slight low level
inversion remaining in place. Outflow interactions would be enough
to lift parcels into regions of roughly 2,500 J/kg of CAPE.

Thursday isolated afternoon storms over the plains will develop
along the Wyoming border and the Palmer Divide. Late in the
afternoon showers and storms will spread across the plains. With
less low level moisture near the mountains, any convection there
will likely be high based with gusty winds, while there may still
be some stronger convection near the eastern border. Early Friday
morning patchy fog could develop east of Denver with low level
moisture, but surface winds up to 20 knots may lead to more low
cloudiness instead of fog. There are mixed signals about the
amount of moisture left in the east on Friday, with some runs
showing outflow keeping the convective potential similar to
Thursday. Other runs are drier.

Zonal upper level flow will be in place Friday, with an upper
level ridge building northward through the Rockies over the
weekend. This will lead to warmer temperatures and allow much
drier air aloft to move over Colorado. This should lead to a
minimum of convection. Model blend is giving highs in the mid 90s,
though it's possible one or two of these days could be even
warmer. By Tuesday some of the model runs have a little moisture
creeping north far enough to give us a bit more cloud cover,
convection, and maybe a little cooling, while others have no
change yet.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 715 PM MDT Tue Aug 13 2019

Outflow from thunderstorms over northeast Colorado has raced
through the Denver area and will continue to bring gusty east
winds through the evening. This will increase moisture and bring
isolated to scattered thunderstorms after 02Z. Best chance for
storms at this time appears to be near the foothills. Went with a
tempo for BJC. Chances for storms are lower at DEN and APA, but
not zero. With the increase in moisture, low clouds are expected
to form over eastern Colorado. Some uncertainty as to how far
southwest they make it into the Denver area. Ceilings are expected
to fall to 500-1000 feet over eastern Colorado. Dry air quickly
moves in Wednesday morning and will erode the low clouds by 14Z,
if not sooner.

There will be a threat for storms to develop Wednesday afternoon
but it will be a very low chance. Gusty winds and lower ceilings
would be the main threats were storms to move over the terminals.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Meier
SHORT TERM...Danielson
LONG TERM...Sullivan/Gimmestad
AVIATION...Meier
Hazardous weather outlook, Aug 13, 9:48 AM MST, 10 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1048 AM MDT Tue Aug 13 2019

COZ030>051-141700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1048 AM MDT Tue Aug 13 2019

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

A few severe thunderstorms will be possible this afternoon across
portions of northeast Colorado. The main threat will be along and
east of a dryline which is expected to set up from near Sterling
to Akron and Limon. Very large hail up to 3 inches in diameter
and damaging winds up to 75 mph can be expected from the
strongest storms. Farther west, most of the Front Range should
remain dry through the day. However, there is a chance of isolated
strong or severe storms developing this evening as an outflow
boundary pushes westward up against the foothills. Large hail
would be the primary threat over the Front Range I-25 corridor.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Patchy fog is expected to develop across the northeast plains
during the early morning hours and persist into the morning
commute. As we move through the day, isolated to scattered afternoon
thunderstorms are expected on the eastern plains. The main
hazards will be hail, brief heavy rain and strong outflow winds.
Closer to the foothills, only a slight chance of weaker storms
with lightning and gusty winds but little rainfall is expected.

From Thursday through the weekend, there will be isolated
afternoon showers and thunderstorms. Severe weather is not
expected. Temperatures will be hot this weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed across portions of the eastern
plains after 2 PM.

The radar

The Denver radar (KFTG), 68 km away, was scanning. The volume nearest the first event began at 03:44 UTC.

Open the radar archive at this moment

Event by event

10 hail. Local standard time, as filed.

Hail, Boulder

When
August 13, 8:44 PM MST
Where
Boulder County, Longmont Muni Arpt
Measured
0.88 in hail
Reported by
Public
Coordinates
40.170, -105.170

Hail, Larimer

When
August 13, 9:00 PM MST
Where
Larimer County, 2.63 mi E of Ft Collins/Loveland
Measured
1 in hail
Reported by
Public
Coordinates
40.450, -104.970

Hail, Weld

When
August 13, 9:00 PM MST
Where
Weld County, 1.72 mi WNW of Windsor
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.480, -104.910

Hail, Weld

When
August 13, 9:23 PM MST
Where
Weld County, 0.87 mi NW of Mead
Measured
1.25 in hail
Reported by
Public
Coordinates
40.240, -105.010

Hail, Weld

When
August 13, 9:44 PM MST
Where
Weld County, 1.59 mi W of Firestone
Measured
1 in hail
Reported by
Public
Coordinates
40.120, -104.960

Hail, Weld

When
August 13, 9:45 PM MST
Where
Weld County, 0.87 mi SE of Frederick
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.090, -104.920

Hail, Weld

When
August 13, 9:46 PM MST
Where
Weld County, 0.87 mi SE of Frederick
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
40.090, -104.920

Hail, Weld

When
August 13, 9:46 PM MST
Where
Weld County, 3.76 mi W of Frederick
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.090, -105.000

Hail, Weld

When
August 13, 9:56 PM MST
Where
Weld County, 0.87 mi SW of Frederick
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.090, -104.940

Hail, Weld

When
August 13, 10:10 PM MST
Where
Weld County, 1.59 mi E of Dacono
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.080, -104.900

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2019Every state in 2019This day in weather historyWarnings in Colorado, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 836727, 836728, 836729, 836730, 836731, 836732, 836733, 836734, 836735, 836736.